Alert archive / Utah / Special Weather Statements in 2023
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2023, 1:13 PM MDT for Duchesne County, Utah. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 1:13 PM MDT (19:13 UTC)
- Expired
- Aug 2, 2023, 1:30 PM MDT
- In force
- 17 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.88 in
- Wind
- 50
County Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 217 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WWUS85 KSLC 021913
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Wed Aug 2 2023
UTZ114-021930-
Western Uinta Basin UT-
113 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of east central
Duchesne County through 130 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Duchesne, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duchesne, Starvation Reservoir, Arcadia and Bridgeland.
This includes the following highways...
US Route 40 between mile markers 83 and 97.
Utah Route 35 near mile marker 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4008 11016 4009 11042 4010 11046 4021 11050
4030 11026
TIME...MOT...LOC 1913Z 249DEG 17KT 4016 11037
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:01 AM MDT, 9 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 4:01 AM MDT, 9 hours 12 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 401 AM MDT Wed Aug 2 2023 .SYNOPSIS...A monsoon surge will continue across the entire region today. A drier airmass will build into southern Utah Thursday, reaching northern Utah by Friday. A drier, more stable pattern will continue into early next week. && .SHORT TERM (Through 12Z Friday)...Today will be the last day of the state-wide monsoonal surge, with drying air gradually building into southern Utah Thursday. Morning upper air and satellite analysis indicates the upper level ridge has shifted somewhat eastward over the last 24 hours, now centered over roughly the Dallas area. A shortwave trough/potential MCV is located across southern Nevada. Additional weak shortwave troughs/MCVs are likely present but difficult to detect at this time. An area of enhanced showers and embedded thunderstorms is crossing northern Utah, with cooling cloud tops on IR approaching the western Uinta Basin as of 330 AM. This area will continue to shift across northern Utah through early morning. Guidance indicates the previously mentioned MCV will cross Utah from southwest to northeast through Thursday morning. This combined with SBCAPE values between 500-1000 J/kg by this afternoon plus 95th+ percentile precipitable water values will set the stage for a widespread convective threat across much of the state today. What's different today is an increase in deep layer shear across northern and central Utah, reaching around 20-30kts. Previous days deep layer shear averaged around 10 kts. As a result, CAMS are indicating the potential for a line of organized convection developing across west central Utah and shifting north and east with time. Current timing suggests this area of strong convection would reach the Wasatch Front by around 5-8 PM. As is always the case with convection associated with monsoonal surges, a few questions arise. First, will cloud cover hamper destabilization this afternoon and evening? Will northern Utah remain subsident longer than expected in the wake of this morning's convection? The majority of the CAM guidance suggests that sufficient destabilization will occur on both accounts for the potential for organized convection, but this is something that will need to be monitored for bust potential. For now, added heavy rain, small hail and gusty winds to the forecast in areas with the highest threat this afternoon and evening. Another night of nocturnal convection is expected for northern Utah tonight, which will need to be monitored for the threat of flash flooding. HREF average return intervals show >60% chance 5 year return intervals will be exceeded across northern Utah, with >40% chance 10 year return intervals will be exceeded (in a broad area for both) tonight into Thursday morning. With dry air advection shifting into central Utah by Thursday afternoon, the heavy rain threat with Thursday afternoon and evening convection will be mainly across northern Utah. By Friday morning, the end of this monsoon surge will be in the books. .LONG TERM (After 12Z Friday)...Nearly zonal flow will be set up across Utah Friday. This will allow the drying trend to continue. Southern Utah will have precipitable water values substantially lower than the previous day. Mostly dry conditions are forecast there, with only a low chance for a shower or thunderstorm near higher terrain. Precipitable water values will decrease, but stay from roughly 0.8-1" across northern Utah with shortwave energy contributing to isolated to scattered showers and thunderstorms. The best precipitation chances will be in the northern mountains. Monsoonal moisture advection will continue to lower as the ridge that was in the southern plains retrogrades, bringing near zonal flow Friday. Similar conditions are forecast Saturday. Southern Utah will be dry, while moisture content will decrease more throughout northern Utah, but afternoon showers and thunderstorms are expected in the mountains. Flow will transition to northwest Sunday, which will lower precipitation chances throughout northern Utah. As the ridge slides eastward early in the week, a few days of shortwave ridging will be established throughout southwest Wyoming and Utah. Conditions will be around 5-10F cooler than normal Friday through the weekend, with near normal temperatures early in the week. && .AVIATION...KSLC...VFR conditions will prevail with scattered afternoon showers and thunderstorms. Any shower or thunderstorm will be capable of heavy rain, which could lower visibility or ceiling into MVFR range. Winds will prevail from the southeast most of the morning, with a transition to northwest flow around 17Z. Confidence on wind direction through the afternoon is low and will depend on where showers and thunderstorms are. Gusty, erratic winds could occur with nearby showers or thunderstorms. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered afternoon showers and thunderstorms with heavy rain could drop ceilings and visibility from VFR range. Gusty, erratic outflow winds could occur with nearby showers or thunderstorms. Showers and thunderstorms are expected from 18Z-00Z in southern Utah and from 18Z-06Z in northern Utah. && .FIRE WEATHER...A monsoon surge will continue to bring deep moisture to the state today. This will result in multiple rounds of showers and thunderstorms with wetting rains, cooler temperatures and higher humidities. The monsoon surge will come to an end Thursday across southern Utah as drier air begins to shift into the region. By Friday, this drying trend will reach northern Utah. Expect a very dry airmass to shift into place, with afternoon humidities levels below 15 percent across southern Utah, 25 to 35 percent across northern Utah Friday into the weekend. Outside of a weak disturbance grazing far northern Utah Saturday, there is little threat of precipitation through at least midweek next week as a drier airmass remains in place. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 2, 11:06 AM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1106 AM MDT Wed Aug 2 2023
UTZ124-128-021730-
South Central Utah UT-Zion National Park UT-
1106 AM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southeastern
Washington County through 1130 AM MDT...
At 1105 AM MDT, Doppler radar was tracking a strong thunderstorm near
Colorado City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado City, Hildale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3714 11309 3713 11291 3699 11297 3700 11310
3700 11311
TIME...MOT...LOC 1705Z 205DEG 18KT 3701 11304
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 2, 11:32 AM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1132 AM MDT Wed Aug 2 2023
UTZ115-021800-
Western Millard and Juab Counties UT-
1132 AM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of south central
Millard County through NOON MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Milford, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Black Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 11292 3864 11330 3897 11342 3897 11275
TIME...MOT...LOC 1732Z 182DEG 18KT 3873 11312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 2, 12:35 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1235 PM MDT Wed Aug 2 2023
UTZ125>127-021915-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1235 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southwestern
Garfield...northwestern Kane and southeastern Iron Counties through
115 PM MDT...
At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Panguitch Lake, or 27 miles east of Cedar City, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panguitch, Hatch, Panguitch Lake, Bryce Canyon National Park,
Hillsdale and Long Valley Junction.
This includes the following highways...
US Route 89 between mile markers 103 and 134.
Utah Route 12 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3744 11260 3769 11281 3802 11258 3760 11218
TIME...MOT...LOC 1835Z 235DEG 16KT 3768 11258
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 2, 1:08 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
108 PM MDT Wed Aug 2 2023
UTZ125>127-022000-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
108 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of western Garfield
County through 200 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Canyon, or 31 miles south of Junction, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panguitch, Red Canyon, Hillsdale and Rubys Inn.
This includes the following highways...
US Route 89 between mile markers 119 and 134.
Utah Route 12 between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3761 11230 3774 11251 3814 11228 3789 11187
TIME...MOT...LOC 1908Z 220DEG 25KT 3778 11227
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMLocal storm report, Aug 2, 1:09 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
109 PM MDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM Tstm Wnd Gst 4 SE Hinckley 39.29N 112.63W
08/02/2023 M61 MPH Millard UT Mesonet
Mesonet station UP137 3.7 SE Hinckley.
&&
DECSpecial weather statement, Aug 2, 1:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Wed Aug 2 2023
UTZ114-021930-
Western Uinta Basin UT-
113 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of east central
Duchesne County through 130 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Duchesne, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duchesne, Starvation Reservoir, Arcadia and Bridgeland.
This includes the following highways...
US Route 40 between mile markers 83 and 97.
Utah Route 35 near mile marker 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4008 11016 4009 11042 4010 11046 4021 11050
4030 11026
TIME...MOT...LOC 1913Z 249DEG 17KT 4016 11037
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:40 AM MDT | Flood Watch | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more | 31 hr |
| Aug 2, 9:47 AM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 2, 10:29 AM MDT | Special Weather Statement | SLC | Beaver | 31 min |
| Aug 2, 10:56 AM MDT | Special Weather Statement | SLC | Beaver | 34 min |
| Aug 2, 11:06 AM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Aug 2, 11:11 AM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 4 hr |
| Aug 2, 11:32 AM MDT | Special Weather Statement | SLC | Millard | 28 min |
| Aug 2, 11:43 AM MDT | Areal Flood Advisory | SLC | Iron | 93 min |
| Aug 2, 11:51 AM MDT | Severe Thunderstorm Warning | SLC | Millard | 39 min |
| Aug 2, 12:30 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 45 min |
| Aug 2, 12:35 PM MDT | Special Weather Statement | SLC | 40 min | |
| Aug 2, 1:08 PM MDT | Special Weather Statement | SLC | Piute | 52 min |
| Aug 2, 1:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 65 min |
| Aug 2, 1:19 PM MDT | Special Weather Statement | SLC | Garfield | 41 min |
| Aug 2, 1:27 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 2, 1:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Aug 2, 1:33 PM MDT | Special Weather Statement | SLC | Sevier | 42 min |
| Aug 2, 1:34 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 107 min |
| Aug 2, 1:46 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 59 min |
| Aug 2, 1:51 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
| Aug 2, 1:55 PM MDT | Special Weather Statement | SLC | Juab | 50 min |
| Aug 2, 2:00 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Aug 2, 2:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah, Wasatch | 33 min |
| Aug 2, 2:31 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Aug 2, 2:49 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 41 min |
| Aug 2, 2:58 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Aug 2, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Summit, Tooele, Utah, Wasatch | 59 min |
| Aug 2, 3:12 PM MDT | Special Weather Statement | SLC | Tooele | 33 min |
| Aug 2, 3:21 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 2, 3:24 PM MDT | Flash Flood Warning | SLC | Tooele | 4 hr |
| Aug 2, 3:42 PM MDT | Special Weather Statement | SLC | 48 min | |
| Aug 2, 3:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Salt Lake, Tooele, Weber | 60 min |
| Aug 2, 3:57 PM MDT | Special Weather Statement | SLC | Emery | 48 min |
| Aug 2, 4:03 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 117 min |
| Aug 2, 4:16 PM MDT | Areal Flood Advisory | SLC | Tooele | 119 min |
| Aug 2, 4:17 PM MDT | Special Weather Statement | SLC | Morgan, Summit | 43 min |
| Aug 2, 4:30 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
| Aug 2, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 45 min |
| Aug 2, 4:51 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 2, 4:58 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| Aug 2, 5:02 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 58 min |
| Aug 2, 5:58 PM MDT | Special Weather Statement | SLC | Rich | 62 min |
| Aug 2, 5:11 PM MDT | Severe Thunderstorm Warning | SLC | Uinta | 26 min |
Nearby
Special Weather Statements in Utah, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.